A Simple and General Axiomatization of Average Utility Maximization for Infinite Streams

Research output: Contribution to journalArticleAcademicpeer-review

27 Downloads (Pure)

Abstract

This paper provides the most general preference axiomatization of average utility (AU) maximization over infinite sequences presently available, reaching almost complete generality. The only restriction is that all periodic sequences should be contained in the domain. Infinite sequences may designate intertemporal outcomes streams where AU models patience, welfare allocations where AU models fairness, or decisions under ambiguity where AU models complete ignorance. As a methodological contribution, this paper shows that infinite-dimensional representations can be simpler, rather than more complex, than finite-dimensional ones. Infinite dimensions provide a richness that may be convenient rather than cumbersome. In particular, (empirically problematic) continuity assumptions are not needed in our axiomatization. Continuity is optional.

Original languageEnglish
Article number105795
Pages (from-to)1-10
Number of pages10
JournalJournal of Economic Theory
Volume216
DOIs
Publication statusPublished - Mar 2024

Bibliographical note

Publisher Copyright:
© 2024 The Author(s)

Fingerprint

Dive into the research topics of 'A Simple and General Axiomatization of Average Utility Maximization for Infinite Streams'. Together they form a unique fingerprint.

Cite this